Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS Atlanta, GA

May 24, 20174 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2017, 7:57 PM EDT for 4 counties in Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 7:57 PM EDT (23:57 UTC)
Expired
May 24, 2017, 8:45 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, GA, Jones County, GA, Twiggs County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 26 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:03 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS52 KFFC 242357
SVRFFC
GAC021-169-289-319-250045-
/O.NEW.KFFC.SV.W.0194.170524T2357Z-170525T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
757 PM EDT WED MAY 24 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  West central Wilkinson County in central Georgia...
  Eastern Bibb County in central Georgia...
  Northwestern Twiggs County in central Georgia...
  Southeastern Jones County in central Georgia...

* Until 845 PM EDT

* At 757 PM EDT, a severe thunderstorm was located over Franklinton,
  or 7 miles southeast of Macon, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Macon, Gray, Gordon, Payne, Payne City, Postell, James, Mountain
  Springs, Griswoldville, Haddock, Fitzpatrick, Greenberry
  Crossroads, Clinton, Huber, Cross Keys, Dry Branch, Myricks Mill
  and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A tornado watch remains in effect until 1100 PM EDT for central
Georgia.

LAT...LON 3285 8371 3310 8346 3297 8337 3293 8336
      3293 8334 3284 8328 3265 8353
TIME...MOT...LOC 2357Z 231DEG 50KT 3278 8354 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:00 PM EDT, 57 minutes earlier.

Area forecast discussion, May 24, 7:00 PM EDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
700 PM EDT Wed May 24 2017

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 325 PM EDT Wed May 24 2017/

SHORT TERM /Tonight through Friday/...
Complex system moving across the CWA with rotating cells
continuing across central GA. Will continue the Tornado Watch for
mainly the eastern half of the CWA along and ahead of the main
area of convection. Drier air is already moving into western GA
and this will continue to be the trend. Will end the pops from the
west through this evening, however the cold core H5 low will move
over the CWA and this will keep northern GA unstable enough for
scattered showers through the night. The H5 low move rapidly into
the Carolinas however with daytime heating and the proximity to
the cold core, there will continue to be scattered showers/tstorms
over northeast GA through much of Thursday. Skies become mostly
clear Thursday night and Friday. Winds will be gusty Thursday but
should diminish Thursday night and Friday.

17

LONG TERM /Friday Night through Wednesday/...
No major changes for the long term. Previous long term discussion
follows...

17

PREVIOUS DISCUSSION...
Shortwave ridge of high pressure will maintain dry and stable
conditions through Saturday, with temperatures quickly bouncing
back during the day Sat.

Moisture will gradually increase this weekend as W/SWerly flow
becomes more pronounced across the region ahead of large upr vortex
dropping south from central Canada over the northern Plains/upper
Midwest. By Sunday and into the first part of next week, several
shortwaves will interact with sufficient moisture and low lvl
convergence along a west-east oriented frontal boundary to
support an increasing chance of shower and a few thunderstorms.
This "system" is not looking nearly as impressive as what we've
been dealing with over the past few days but it will bring the
area more rain, on top of what we've had already. Drier air moves
in from the northwest late Monday into Tuesday with a nearly
stationary frontal boundary across north Florida/south Georgia -
where lingering chances for showers/storms will exist Tuesday.
Temperatures into early next week should remain around normal for
late May -- lower to mid 80s for highs and mid 60s for lows.

DJN.83

&&

HYDROLOGY...
Storms with brief heavy rain continue across parts of eastern GA
but these are moving quickly and the threat of flash flooding has
ended. Will therefore cancel the Flash Flood Watch.

&&

.AVIATION...
00Z Update...
Best convection on the e side of the forecast area and will clear
MCN shortly. Otherwise Sct-Bkn VFR clouds with potential for MVFR
ceilings late tonight/early Thursday for a brief period with some
mainly shower activity for portions of n and central GA. All
MVFR-VFR ceilings diminishing Thursday. Surface winds mainly W
diminishing tonight to less than 10 kts then increasing 10-15 kts
with gusts to 25 kts during the day Thursday.

//ATL Confidence...00Z Update...
Low confidence for ceiling heights tonight.
Medium to high confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  75  56  84 /  50  30   0   0
Atlanta         56  74  58  84 /  30  10   0   0
Blairsville     51  69  51  80 /  50  40  10   5
Cartersville    55  74  55  85 /  50  20   0   0
Columbus        58  78  57  88 /  30  10   0   0
Gainesville     56  72  57  82 /  50  40   0   0
Macon           57  78  56  86 /  60  10   0   0
Rome            55  75  55  86 /  50  20   0   0
Peachtree City  55  75  54  85 /  30  10   0   0
Vidalia         62  79  60  87 /  80  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 9 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Clarke...Crisp...Dodge...
Dooly...Emanuel...Glascock...Greene...Hancock...Houston...
Jasper...Jefferson...Johnson...Jones...Laurens...Madison...
Montgomery...Morgan...Oconee...Oglethorpe...Pulaski...Putnam...
Taliaferro...Telfair...Toombs...Treutlen...Twiggs...Walton...
Warren...Washington...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

AVIATION UPDATE...BDL
Hazardous weather outlook, May 24, 6:00 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
600 PM EDT Wed May 24 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
600 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Evening and Tonight...

Isolated severe thunderstorms possible across eastern portions of
north and central Georgia this evening.

The severe threat will be diminishing from west to east across the
area as instability and shear begin to weaken, however both remain
sufficient ahead of a cold front for a risk of severe thunderstorms
and even a brief tornado across the eastern portions of north and
central Georgia into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance for thunderstorms late Saturday into Sunday.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information later this morning
through this afternoon for possible activation across much of
north and central Georgia.

In the hours before

Special weather statement, May 24, 5:15 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT WED MAY 24 2017

GAZ109>111-242145-
Wheeler GA-Telfair GA-Dodge GA-
515 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 545 PM EDT...

At 514 PM EDT...a strong thunderstorm was near Temperance, or 12
miles east of Abbeville...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Helena, Milan, Rhine, Scotland, Towns, Temperance, China Hill,
Little Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3183 8315 3198 8325 3216 8285 3197 8270
TIME...MOT...LOC 2114Z 244DEG 49KT 3195 8311

WIND...50MPH
Special weather statement, May 24, 5:27 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT WED MAY 24 2017

GAZ086-098-112-242200-
Emanuel GA-Treutlen GA-Montgomery GA-
527 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...EASTERN TREUTLEN AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT...a line of strong thunderstorms was along a line
extending from near Summertown to near Normantown...and moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Summertown,
Nunez, Modoc, Canoochee, Lexsy and George L Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3241 8220 3234 8239 3235 8241
      3232 8242 3230 8248 3272 8236 3281 8217
      3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 2127Z 225DEG 66KT 3272 8228 3237 8243

HAIL...0.25IN
WIND...50MPH
Local storm report, May 24, 7:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 W TRACK ROCK          34.86N  83.89W
05/24/2017                   UNION              GA   911 CALL CENTER

            TREE REPORTED DOWN NEAR SHINING LIGHT BAPTIST CHURCH ON
            TRACKROCK GAP ROAD.

&&

EVENT NUMBER FFC1700679

KING
Special weather statement, May 24, 7:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
737 PM EDT WED MAY 24 2017

GAZ082>084-094>096-250000-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Bleckley GA-Twiggs GA-
737 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PEACH...SOUTHWESTERN
WILKINSON...SOUTHEASTERN BIBB...HOUSTON...NORTHWESTERN BLECKLEY AND
TWIGGS COUNTIES UNTIL 800 PM EDT...

At 736 PM EDT...a line of strong thunderstorms was along a line
extending from Middle Georgia Regional Airport to Warner Robins to
Perry...and moving east at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Perry, Jeffersonville, Warner Robins, Centerville, Gordon,
Danville, Allentown, Robins Air Force Base, Marion, Tarversville,
Meadowdale, Houston Lake, District Path, Skipperton, Cary, Kathleen,
Sand Bed, Bullard and Rutland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3260 8373 3274 8372 3288 8336 3267 8320
      3245 8330 3244 8382
TIME...MOT...LOC 2336Z 259DEG 36KT 3271 8365 3261 8366 3248 8373

HAIL...0.75IN
WIND...50MPH
Local storm report, May 24, 7:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     1 NE PETERSBURG         34.59N  84.71W
05/24/2017                   GORDON             GA   911 CALL CENTER

            TREES REPORTED DOWN AT THE INTERSECTION OF GA-411 AND
            PACK ROAD.

&&

EVENT NUMBER FFC1700680

KING
Local storm report, May 24, 7:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     1 N ANGELVILLE          34.60N  84.89W
05/24/2017                   GORDON             GA   911 CALL CENTER

            HOME REPORTED TO BE DAMAGED AT THE INTERSECTION OF
            GA-136 AND DOVER ROAD.

&&

EVENT NUMBER FFC1700681

KING

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTSpecial Weather StatementFFCBartow, Floyd, Polk51 min
May 23, 8:31 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Paulding44 min
May 23, 9:11 PM EDTSpecial Weather StatementFFCHaralson, Paulding49 min
May 23, 9:15 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Forsyth45 min
May 23, 10:11 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson49 min
May 23, 10:55 PM EDTSpecial Weather StatementFFCBanks, Jackson35 min
May 24, 12:33 AM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen27 min
May 24, 2:15 AM EDTSpecial Weather StatementFFCBibb, Jones30 min
May 24, 9:39 AM EDTSpecial Weather StatementFFCWhitfield36 min
May 24, 9:47 AM EDTTornado WarningFFCMurray, Whitfield28 min
May 24, 9:56 AM EDTSpecial Weather StatementFFCChattooga, Floyd49 min
May 24, 10:17 AM EDTTornado WarningFFCChattooga, Floyd14 min
May 24, 10:31 AM EDTSpecial Weather StatementFFCGordon29 min
May 24, 10:48 AM EDTTornado WarningFFCGordon, Murray27 min
May 24, 11:08 AM EDTTornado WarningFFCGilmer, Murray23 min
May 24, 11:13 AM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Gordon, Murray, Pickens33 min
May 24, 11:22 AM EDTTornado WarningFFCPulaski, Wilcox23 min
May 24, 11:27 AM EDTSpecial Weather StatementFFCCrisp33 min
May 24, 11:29 AM EDTTornado WarningFFCFannin, Gilmer31 min
May 24, 11:31 AM EDTTornado WarningFFCCrisp, Dooly29 min
May 24, 11:45 AM EDTSpecial Weather StatementFFCPulaski30 min
May 24, 11:54 AM EDTTornado WarningFFCCrisp, Dooly17 min
May 24, 11:56 AM EDTTornado WarningFFCUnion14 min
May 24, 12:25 PM EDTSpecial Weather StatementFFCPulaski65 min
May 24, 12:39 PM EDTSpecial Weather StatementFFCFloyd36 min
May 24, 12:57 PM EDTSpecial Weather StatementFFCBibb, Peach33 min
May 24, 1:02 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Warren28 min
May 24, 1:22 PM EDTSpecial Weather StatementFFCBartow23 min
May 24, 1:32 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens28 min
May 24, 1:59 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 24, 2:14 PM EDTTornado WarningFFCLaurens31 min
May 24, 2:23 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens37 min
May 24, 2:35 PM EDTSpecial Weather StatementFFCJohnson25 min
May 24, 2:39 PM EDTTornado WarningFFCBleckley, Dodge36 min
May 24, 2:42 PM EDTSpecial Weather StatementFFCDooly63 min
May 24, 3:01 PM EDTSpecial Weather StatementFFCJackson29 min
May 24, 3:02 PM EDTSpecial Weather StatementFFCWalton28 min
May 24, 3:04 PM EDTSpecial Weather StatementFFCLumpkin, White26 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningFFCLaurens36 min
May 24, 5:15 PM EDTSpecial Weather StatementFFCTelfair30 min
May 24, 5:20 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Monroe25 min
May 24, 5:27 PM EDTSpecial Weather StatementFFCEmanuel33 min
May 24, 5:36 PM EDTSevere Thunderstorm WarningFFCJones, Monroe24 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam30 min
May 24, 7:37 PM EDTSpecial Weather StatementFFCHouston, Twiggs23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.